Before using Estrasorb, breastfeeding women should talk to their healthcare providers about the potential risks. Although the estrogen hormone in the medication passes through breast milk, these amounts are probably too low to cause long-term problems in a nursing child. The biggest concern with Estrasorb and breastfeeding is that the hormone may reduce the production and quality of breast milk.
Can I Use Estrasorb While Breastfeeding?
Estrasorb® (estradiol emulsion) is a prescription hormone replacement medication used to treat menopausal symptoms, such as hot flashes or night sweats. It contains estradiol, an estrogen hormone. Like all estrogen medications, Estrasorb is not recommended for breastfeeding women.
Issues With Estrasorb and Breastfeeding
The estrogen hormone in Estrasorb is absorbed through the skin into the bloodstream and can pass through breast milk. However, it passes through breast milk in such tiny amounts that significant or long-lasting problems in breastfeeding infants are not expected.
The issue of most concern with Estrasorb and breastfeeding is that the estrogen hormone may decrease the production and quality of breast milk. It is for this reason that estrogen-containing medications (including Estrasorb and many birth control pills) are usually not recommended for women who are breastfeeding.
Talking With Your Healthcare Provider About Estrasorb and Breastfeeding
You should talk with your healthcare provider about Estrasorb and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, you and your healthcare provider can make a shared decision about Estrasorb and breastfeeding that is right for you.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click